Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 22, NWS Houston/Galveston, TX

May 28, 2020Galveston County, Texas

NWS Houston/Galveston, TX issued this tornado warning at May 28, 2020, 2:51 PM CDT for Galveston County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2020, 2:51 PM CDT (19:51 UTC)
Expired
May 28, 2020, 3:15 PM CDT
In force
24 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Galveston County, TX

The radar

The Houston radar (KHGX), 25 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2020-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2020-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

916 
WFUS54 KHGX 281951
TORHGX
TXC167-282015-
/O.NEW.KHGX.TO.W.0022.200528T1951Z-200528T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
251 PM CDT Thu May 28 2020

The National Weather Service in League City has issued a

* Tornado Warning for...
  Central Galveston County in southeastern Texas...

* Until 315 PM CDT.
    
* At 250 PM CDT, a severe thunderstorm capable of producing a 
  tornado was located near the Texas City Dike, moving south at 10 
  mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Texas City Dike at 255 PM CDT 
  Pelican Island around 305 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
League City.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2941 9488 2942 9483 2936 9473 2931 9487
TIME...MOT...LOC 1950Z 354DEG 12KT 2938 9485 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$
1 follow-up statement
404 
WWUS54 KHGX 282011
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
311 PM CDT Thu May 28 2020

TXC167-282015-
/O.CON.KHGX.TO.W.0022.000000T0000Z-200528T2015Z/
Galveston TX-
311 PM CDT Thu May 28 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR CENTRAL
GALVESTON COUNTY...
    
At 308 PM CDT, a severe thunderstorm capable of producing a tornado 
was located near the Texas City Dike, moving southeast at 10 mph. 
This storm has shown signs of weakening, and if this trend continues 
the tornado warning will be allowed to expire.  A Severe 
Thunderstorm Warning remains in effect until 330 PM CDT.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This possibly tornadic thunderstorm will remain over mainly rural 
areas of central Galveston County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2941 9488 2942 9483 2936 9473 2931 9487
TIME...MOT...LOC 2008Z 354DEG 12KT 2933 9484 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 28, 1:01 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 28, 1:01 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
101 PM CDT Thu May 28 2020

.AVIATION...

Strong to severe TSRA currently located over the Chambers,
Liberty and southern Harris counties. These storms have been
producing strong winds, frequent to intense lightning as well as
heavy to torrential RA. Another cluster of SHRA/TSRA have been
developing along the NE quadrant of the CWA since the morning
hours, but is now slowly moving east and away from the CWA. For
the rest of the afternoon and evening hours, additional SHRA/TSRA
development is expected. Periods of MVFR-IFR is possible with this
activity. Conditions will improve overnight and winds will turn
northerly, increasing Friday morning. 24

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      65  86  65  89  65 /  30  10   0   0   0
Houston (IAH)              66  89  69  91  68 /  40  20   0  10   0
Galveston (GLS)            72  84  75  87  74 /  30  30  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through late tonight for the following
     zones: Brazoria Islands...Galveston Island and Bolivar
     Peninsula...Matagorda Islands.

GM...NONE.
&&

Aviation...24

In the hours before

Local storm report, May 28, 1:56 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
156 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     MARINE TSTM WIND 4 NNE SAN LEON          29.54N 94.91W
05/28/2020  M56 MPH          GMZ335             TX   PUBLIC

            WIND GUST WAS MEASURED AT THE GALVESTON BAY
            WEATHERFLOW SITE. SUSTAINED WIND WAS 41 MPH.

&&
Local storm report, May 28, 2:01 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
201 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     MARINE TSTM WIND 1 E KEMAH               29.53N 95.00W
05/28/2020  M43 MPH          GMZ335             TX   MESONET

            WIND GUST WAS MEASURED AT THE TEXAS YACHT
            CLUB WEATHERFLOW SITE.

&&
Special weather statement, May 28, 2:11 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
211 PM CDT Thu May 28 2020

TXZ200-213-300-313-282000-
Northern Liberty TX-Coastal Harris TX-Inland Harris TX-
Southern Liberty TX-
211 PM CDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LIBERTY AND
NORTHEASTERN HARRIS COUNTIES UNTIL 300 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crosby, or near Barrett, moving east at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Barrett, Kingwood, Crosby, Lake Houston Dam, Lake Houston and
Atascocita.

LAT...LON 2991 9521 3006 9519 3004 9498 2986 9499
TIME...MOT...LOC 1911Z 292DEG 20KT 2994 9507
Local storm report, May 28, 2:15 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
215 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     MARINE TSTM WIND 5 NE SAN LEON           29.55N 94.88W
05/28/2020  M55 MPH          GMZ335             TX   MESONET

            WIND GUST WAS MEASURED AT THE GALVESTON BAY
            WEATHERFLOW SITE.

&&
Special weather statement, May 28, 2:18 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
218 PM CDT Thu May 28 2020

TXZ338-282000-
Coastal Galveston TX-
218 PM CDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GALVESTON COUNTY
UNTIL 300 PM CDT...

At 217 PM CDT, Doppler radar was tracking a strong thunderstorm near
San Leon, or 7 miles northeast of Texas City, moving south at 5 to
10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Eastern League City, Texas City, Kemah, San Leon and Bacliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2952 9503 2956 9494 2936 9480 2934 9492
TIME...MOT...LOC 1917Z 000DEG 14KT 2949 9488
Local storm report, May 28, 2:37 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
237 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     MARINE TSTM WIND 4 ENE TEXAS CITY        29.43N 94.89W
05/28/2020  M69 MPH          GMZ335             TX   MESONET

            WIND GUST WAS MEASURED AT THE TEXAS CITY
            LEVEE WEATHERFLOW SITE.

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:33 PM CDTSpecial Weather StatementHGXMontgomery42 min
May 27, 7:45 PM CDTSpecial Weather StatementHGXBrazos45 min
May 27, 8:04 PM CDTSpecial Weather StatementHGXBurleson, Washington41 min
May 27, 8:59 PM CDTSpecial Weather StatementHGXWashington46 min
May 27, 10:02 PM CDTSpecial Weather StatementHGXJackson58 min
May 28, 12:15 AM CDTSpecial Weather StatementHGXWashington60 min
May 28, 1:04 AM CDTSpecial Weather StatementHGXBurleson41 min
May 28, 9:23 AM CDTRip Current StatementHGXBrazoria, Galveston, Matagorda15 hr
May 28, 11:33 AM CDTSpecial Weather StatementHGXLiberty42 min
May 28, 11:47 AM CDTSevere Thunderstorm WarningHGXLiberty43 min
May 28, 12:04 PM CDTSpecial Weather StatementHGXChambers41 min
May 28, 12:04 PM CDTTornado WarningHGXLiberty26 min
May 28, 12:42 PM CDTSpecial Marine WarningHGX63 min
May 28, 12:49 PM CDTSevere Thunderstorm WarningHGXChambers26 min
May 28, 1:45 PM CDTSpecial Marine WarningHGX45 min
May 28, 2:11 PM CDTSpecial Weather StatementHGXHarris49 min
May 28, 2:18 PM CDTSpecial Weather StatementHGXGalveston42 min
May 28, 2:27 PM CDTSpecial Marine WarningHGX63 min
May 28, 2:44 PM CDTSevere Thunderstorm WarningHGXGalveston46 min
May 28, 3:16 PM CDTSevere Thunderstorm WarningHGXGalveston14 min
May 28, 3:30 PM CDTSpecial Weather StatementHGXGalveston60 min
May 28, 3:49 PM CDTSpecial Marine WarningHGX86 min
May 28, 4:02 PM CDTSpecial Weather StatementHGXBrazoria, Galveston58 min
May 28, 4:52 PM CDTSevere Thunderstorm WarningHGXBrazoria38 min
May 28, 5:56 PM CDTSpecial Weather StatementHGXMatagorda49 min
May 28, 6:53 PM CDTSpecial Marine WarningHGX37 min

Nearby

Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.